Alert archive / Kentucky / Wind Advisories in 2015
Wind Advisory 5, NWS Louisville, KY
NWS Louisville, KY issued this wind advisory at Dec 28, 2015, 1:27 PM CST for 17 counties in Kentucky. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2015, 1:27 PM CST (19:27 UTC)
- Expired
- Dec 28, 2015, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Louisville, KY
Counties Adair County, KY, Allen County, KY, Barren County, KY, Butler County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Grayson County, KY, Green County, KY, Hart County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Ohio County, KY, Russell County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
225 WWUS73 KLMK 281927 NPWLMK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LOUISVILLE KY 227 PM EST MON DEC 28 2015 ...GUSTY SOUTH WINDS OVER SOUTH-CENTRAL KENTUCKY... .SOUTHERLY WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE ACROSS SOUTH CENTRAL KENTUCKY THIS AFTERNOON. KYZ026-027-061>064-070>078-081-082-290000- /O.NEW.KLMK.WI.Y.0005.151228T1927Z-151229T0000Z/ OHIO-GRAYSON-BUTLER-EDMONSON-HART-GREEN-LOGAN-WARREN-SIMPSON- ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...BEAVER DAM...HARTFORD...LEITCHFIELD... MORGANTOWN...BROWNSVILLE...HORSE CAVE...MUNFORDVILLE... GREENSBURG...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON... COLUMBIA...RUSSELL SPRINGS...JAMESTOWN...SALEM...BURKESVILLE... ALBANY 127 PM CST MON DEC 28 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...THROUGH 6 PM CST. * WINDS...WINDS WILL SHIFT TO THE SOUTH AND INCREASE...WITH 40 TO 50 MPH GUSTS POSSIBLE. * IMPACTS...WITH SATURATED GROUND...WEAKLY ROOTED TREES COULD EASILY BE DOWNED. UNSECURED LIGHTWEIGHT OBJECTS COULD BE THROWN AROUND. TRAVEL ON EAST-WEST ROADS COULD BE DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ RAS
1 follow-up statement
617 WWUS73 KLMK 282356 NPWLMK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LOUISVILLE KY 656 PM EST MON DEC 28 2015 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST/6 PM CST... KYZ026-027-061>064-070>078-081-082-290100- /O.EXP.KLMK.WI.Y.0005.000000T0000Z-151229T0000Z/ OHIO-GRAYSON-BUTLER-EDMONSON-HART-GREEN-LOGAN-WARREN-SIMPSON- ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...BEAVER DAM...HARTFORD...LEITCHFIELD... MORGANTOWN...BROWNSVILLE...HORSE CAVE...MUNFORDVILLE... GREENSBURG...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON... COLUMBIA...RUSSELL SPRINGS...JAMESTOWN...SALEM...BURKESVILLE... ALBANY 556 PM CST MON DEC 28 2015 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... STRONG GUSTS UP OVER 40 MPH ARE NO LONGER BEING OBSERVED... THEREFORE THE WIND ADVISORY WILL EXPIRE. A FEW GUSTS UP BETWEEN 30-35 MPH WILL STILL BE POSSIBLE THROUGH THE EVENING HOURS SO USE CAUTION WHILE TRAVELING...OR IF OUTDOORS. $$ BJS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 28, 11:41 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 28, 11:41 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1241 PM EST MON DEC 28 2015
...Updated Aviation Discussion...
...Forecast Update...
Updated 1050 AM EST Mon Dec 28 2015
Another warm advection wing of showers lifted fairly quickly through
the Bluegrass region this morning, but the lull continues along and
west of I-65. Warm front is draped very close to the KY/TN border,
with a fairly sharp temp contrast across the frontal zone. Temps
near 50 as far south as the Western KY and Bluegrass Parkways, with
lower/mid 60s just on the Kentucky side of the border, and lower 70s
as close as Nashville.
NAM12 appeared to have the best handle on what went through this
morning, and brings the main band of rain in 18-21Z for areas west
of I-65, and 21-00Z east of I-65. Average QPF is just shy of a half
inch, but most of our precip has overachieved lately, and 1-hr FFG
is below an inch in many spots. Thus the Flash Flood Watch will
continue.
Northward push of the warm front this afternoon will determine our
severe potential. Shear is quite strong, but believe instability
will be limited to along and south of the Cumberland Parkway where
temps are able to jump into the 70s.
Current forecast still appears to be on track, so just tweaking the
hourly trends in grids and hi-res products.
Updated 630 AM EST Mon Dec 28 2015
Minor updates to the POPs for this morning as warm advection shield
of precipitation now lifting well into southern Indiana. Better
moisture transport for additional scattered showers will be found
west of I-65, so areas such as the Bluegrass region will probably
remain dry (drizzle possibly) until the main line of showers/storms
this afternoon.
.SHORT TERM (Now through Tuesday Night)...
Issued 345 AM EST Mon Dec 28 2015
Main concern:
Line of showers and storms this afternoon and evening
Threats:
#1: locally torrential downpours
#2: locally strong, gusty winds
#3: a brief, weak spin-up tornado south of Ohio River, west of I-65
Details:
A warm front stretched out along and just south of the
Kentucky/Tennessee border this morning will surge northward as
deepening low pressure travels from Little Rock to Saint Louis.
Showers will accompany the warm front as it moves through this
morning.
This afternoon we will get into the warm sector of the system, with
a high shear low instability environment. SBCAPE and MUCAPE look to
be on the order of 500-1000 J/kg (probably closer to the 500 number)
as surface dew points peak around 60. Lifted Index does go slightly
negative. A line of low-topped showers and thunderstorms (tops on
the order of 25-30k ft) is expected to develop ahead of an incoming
5H speed max, crossing the western border of the LMK CWA early this
afternoon around 19Z, crossing central Kentucky (southern Indiana
will get showers but probably little if any thunder),and exiting
LMK's Blue Grass counties around 02Z this evening. Plenty of wind
energy aloft with weak CIN south of the Ohio, so some stronger wind
gusts could mix down to the surface. With such strong shear, an
isolated, brief, weak spin-up tornado can't be entirely ruled out
south of the river and west of Interstate 65 during the mid-
afternoon hours. Wet bulb zero heights suggest some pea sized hail
could be produced in the strongest cells.
Winds ahead of the storms could gust to 30 or 35 mph for a few hours
this afternoon. Considered a Wind Advisory, but after collaboration
with nearby offices decided to hold off for now. Right now winds are
expected to stay just below the traditional criteria for a headline,
and would only last for a brief period of time. Nevertheless,
something to watch.
Precipitable water amounts are forecast to peak around 1.7 inches
coincident with the line of showers/storms this afternoon. If that
comes true, it would be a record value for the date. Also, K Index
values are progged in the middle 30s. Torrential downpours can be
expected in the afternoon storms, and will lead to local flash
flooding problems. Thus, the Flash Flood Watches remain in effect.
See the "Hydro" section below for additional information on this
aspect of today's weather.
Record highs will be possible again today in central Kentucky
depending on how much warming can occur before the showers and
storms move in.
Lingering showers will be possible tonight, followed by dry weather
on Tuesday behind the departing storm system. High temperatures on
Tuesday will range from the middle and upper 40s in southern Indiana
to the middle 50s in southern Kentucky.
.LONG TERM (Wednesday through Monday)...
Issued at 353 AM EST Mon Dec 28 2015
A broad upper trof moving from the Plains to the Northeast will
bring moisture northward and cause light rain to break out across
the southeast United States Tuesday night and Wednesday. The LMK CWA
will be on the northwest edge of this area of rain, so will continue
with chance PoPs for those time periods.
The rest of the forecast will provide us (both the public and us
forecasters) with a welcome spell of quiet, dry weather as high
pressure dominates much of the country.
The much advertised cool-down is still looking likely. The coldest
morning of the long term should be Saturday morning as we tumble
into the lower and middle 20s. The coldest afternoon will be on
Friday as the mercury peaks in the middle and upper 30s.
&&
.AVIATION (18Z TAF Update)...
Updated at 1230 PM EST Mon Dec 28 2015
Mainly MVFR/IFR flight conditions with gusty winds during this TAF
period as a strong low pressure system moves NE through the Midwest.
SDF/LEX currently sit north of a warm front as of 1730Z this
afternoon which has resulting in IFR to low end MVFR cigs. As the
warm front pushes north through the TAF sites this afternoon, would
expect cigs to improve a bit although they may not completely jump
up an improved cat as rains will arrive shortly after.
BWG which was currently right on the warm front as of 1730Z can
expect to stay mainly VFR until moderate rains arrive later this
afternoon.
All TAF sites should go MVFR/IFR in steady rains with perhaps a
rumble of thunder from approx. 20Z-2z. Periodic IFR is expected at
all TAF sites during this time period. Also, higher wind gusts may
mix down in the showers/isld storms and will need to be handled as
any storm approaches. After the main line of convection exits the
area, isld showers or maybe even drizzle will occur during the
overnight hrs.
As for the winds, wind gusts between 20-30 kts will be common at the
TAF sites outside of any t-storms this afternoon and through the
overnight hours. A strong LLJ at 2 kft (65 kts) will pass through
this afternoon coincident with convection. As for wind direction, E
sfc winds will veer to the SSE as the warm front lifts north this
afternoon. Then winds will veer to the SW behind the cold front
this evening.
&&
.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch until 9 PM EST /8 PM CST/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Flash Flood Watch until 9 PM EST /8 PM CST/ this evening for
INZ076>079-083-084-089>092.
&&
Update.........RAS
Short Term.....13
Long Term......13
Aviation.......AMSHazardous weather outlook, Dec 28, 10:29 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1129 AM EST MON DEC 28 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-291630- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM... SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN... MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE... HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH... BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF... FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS... LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY... BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE... CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE... HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY... STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY 1129 AM EST MON DEC 28 2015 /1029 AM CST MON DEC 28 2015/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST /8 PM CST/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS...IS EXPECTED THIS AFTERNOON INTO THIS EVENING. RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES WILL AGGRAVATE ONGOING FLOODING AND CREATE NEW FLOODING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KENTUCKY...WITH DAMAGING WINDS AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR STRONG WINDS THROUGH TONIGHT. RAS
In the hours before
Special weather statement, Dec 28, 1:01 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
101 PM CST MON DEC 28 2015
KYZ026-061-070-281930-
BUTLER-OHIO-LOGAN-
101 PM CST MON DEC 28 2015
...A LINE OF SHOWERS WILL AFFECT WESTERN OHIO...LOGAN AND WESTERN
BUTLER COUNTIES...
AT 1259 PM CST...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM 9
MILES SOUTH OF CALHOUN TO 9 MILES NORTH OF ELKTON TO 7 MILES
NORTHWEST OF COOPERTOWN...AND MOVING NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...HARTFORD...ANDERSON...BEAVER DAM...ADAIRVILLE...
LEWISBURG...CENTERTOWN...MCHENRY...ROCKPORT...ROCHESTER...
LICKSKILLET...COOPERSTOWN...QUALITY...HUNTSVILLE...JERICO...PLEASANT
HILL...HOMER...HEFLIN...AGNES AND SCHLEY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3738 8709 3746 8710 3748 8713 3748 8710
3763 8695 3724 8678 3677 8674 3665 8676
3664 8706 3706 8705 3709 8690 3716 8693
3719 8689 3724 8691 3727 8698 3732 8699
3736 8703 3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1859Z 217DEG 47KT 3741 8727 3694 8710 3650 8704
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 8:16 PM CST | River Flood Warning | LMK | Nicholas, Robertson | 48 hr |
| Dec 27, 8:23 PM CST | River Flood Advisory | LMK | Carroll, Henry, Owen | 36 hr |
| Dec 28, 6:24 AM CST | River Flood Warning | LMK | Hancock | 6 days |
| Dec 28, 1:01 PM CST | Special Weather Statement | LMK | Logan | 29 min |
| Dec 28, 1:40 PM CST | Special Weather Statement | LMK | Butler, Simpson, Warren | 35 min |
| Dec 28, 2:11 PM CST | Special Weather Statement | LMK | Grayson, Warren | 34 min |
| Dec 28, 2:39 PM CST | Special Weather Statement | LMK | Edmonson | 36 min |
| Dec 28, 3:48 PM CST | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Ohio | 27 min |
| Dec 28, 4:21 PM CST | Special Weather Statement | LMK | Breckinridge | 24 min |
Nearby
Wind Advisories in Kentucky, 2015Every wind advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.